August 23, 2017

Opiate Dependency

[frame align=”right”]Opiate Dependency[/frame]Dealing with an Opiate dependency is not only difficult, but also a life threatening problem. Unfortunately, being addicted to opiates, whether prescription painkillers or street drugs takes over an individual’s life and takes no victims. However, despite the power that the physical addiction has, opiate dependency is 100% treatable.

Physical Opiate Dependency

Opiates when used properly can relieve pain in millions of people suffer yearly. However, even when used for legitimate painkilling purposes, the people taking them can become addicted, even if not abused. Opiates react with the pain centers in the brain by blocking the pain signals from traveling. After a period of time, the brain becomes used to the opiates blocking the pain. Hence, the brain stops making its own natural painkillers. This makes the likelihood of physical addiction even greater at this point.

Opiate dependency is born once the physical addiction occurs. When the brain stops making its own natural painkillers, the body starts to crave the opiate physically as it wears off. If the body does not receive the painkiller, that pain receptor in the brain does not receive anything to block the pain signals; the body starts to go into physical withdrawal.

Signs of Physical Addiction

Physical signs and symptoms of an opiate dependency, whether the person is dependent on heroin, morphine or painkilling pills, can be quite harsh. It can cause physical damage to the body, not to mention emotional damage as well. The most severe symptom of any opiate dependency is withdrawal, both psychological and physical.

Other common signs of an opiate dependency include:

  • Sense of euphoria after taking opiates
  • Periods of sudden drowsiness, known as “dipping”
  • Slower than normal respiration
  • Impaired motor control
  • Loss of appetite and refusal to eat
  • Froth around the mouth (when taking painkillers)
  • Needle marks or collapsed veins (if injecting opiates)
  • Abscesses or infected cysts (if injecting) at any injection site
  • Accidental overdose, which has its own signs and symptoms
  • The need to take more opiates to achieve the same effects

Recognizing Opiate Overdose

The primary symptom of opiate dependence is the constant need to take more due to building up a tolerance over time. Overtime an opiate dependent person will take enough to cause an overdose accidentally. The amount needed to cause an overdose depends with the person as well as the level of tolerance. It is important to know the signs, which include:

  • Weak pulse
  • Slower than normal respiration and when breaths are taken, they are shallow
  • Lips and fingertips or toes turning bluish
  • Extremely dilated pupils in Demerol overdoses; pinpoint pupils in all other opiate overdoses
  • Prolonged “dipping” style unconsciousness with even more difficulty that usual in waking the person

Withdrawal Symptoms Caused By Opiate Dependency

The second most common symptom of opiate dependence is withdrawal after 12 hours of not taking the drug. The most common but tolerable symptoms of the physical withdrawal are flu-like symptoms. These include body aches, fever, runny nose, cough, muscle cramps, sneezing, excessive sweating accompanied by chills. However, keep in mind that when confronted about the flu-like withdrawal symptoms, a dependent person will deny anything other than the flu. A dependent person does not want anyone to know of their addiction, so they will do whatever it takes to hide it.

The most common, non-life threatening symptoms include itching, restless legs, insomnia, vomiting, yawning, diarrhea, and an overall sense of weakness or lack of energy and alertness. The more severe symptoms include hallucinations, priapism, tremors, tachycardia, nausea, panic and anxiety attacks, and coma. Most of the severe physical withdrawal symptoms are associated with heroin or methadone withdrawal. These are not typically present in withdrawal from painkillers. Nevertheless, because withdrawal can cause a coma in severe cases of opiate dependency, it is very important to recognize the withdrawal symptoms. Most importantly, they need to be honest about having a problem and not make excuses of what it could be.

Getting Help for Opiate Dependency

Opiate dependency can have such a severe physically and psychologically grueling effect on the human body. It is typically recommended that the dependent person seek to enroll in a detoxification and rehabilitation treatment program under complete medical supervision. While many opiate dependents claim stopping on their own is possible. This thought though is not recommended for two main reasons. First, it is dangerous to do go “cold turkey,” The physical withdrawal symptoms can cause the opiate dependent to crave overdose once the craving becomes too much to handle. This situation is very real and proves that treatment should be done with a medical professional. Second, the success rate is lower of those who detox at home, and most relapse within a few months. Even though relapse can occur after treatment in a medical environment, repeat relapses are more common from home treatment. Always seek a doctor’s advice when dealing with opiate dependent, as someone’s life is depending on it.